World Library  
Flag as Inappropriate
Email this Article

Completely distributive lattice

Article Id: WHEBN0007482029
Reproduction Date:

Title: Completely distributive lattice  
Author: World Heritage Encyclopedia
Language: English
Subject: Distributivity (order theory), Order theory, Glossary of order theory, List of order theory topics, Completeness (order theory)
Publisher: World Heritage Encyclopedia

Completely distributive lattice

In the mathematical area of order theory, a completely distributive lattice is a complete lattice in which arbitrary joins distribute over arbitrary meets.

Formally, a complete lattice L is said to be completely distributive if, for any doubly indexed family {xj,k | j in J, k in Kj} of L, we have

\bigwedge_{j\in J}\bigvee_{k\in K_j} x_{j,k} = \bigvee_{f\in F}\bigwedge_{j\in J} x_{j,f(j)}

where F is the set of choice functions f choosing for each index j of J some index f(j) in Kj.[1]

Complete distributivity is a self-dual property, i.e. dualizing the above statement yields the same class of complete lattices.[1]

Without the axiom of choice, no complete lattice with more than one element can ever satisfy the above property, as one can just let xj,k equal the top element of L for all indices j and k with all of the sets Kj being nonempty but having no choice function.


  • Alternative characterizations 1
  • Properties 2
  • Free completely distributive lattices 3
  • Examples 4
  • See also 5
  • References 6

Alternative characterizations

Various different characterizations exist. For example, the following is an equivalent law that avoids the use of choice functions. For any set S of sets, we define the set S# to be the set of all subsets X of the complete lattice that have non-empty intersection with all members of S. We then can define complete distributivity via the statement

\begin{align}\bigwedge \{ \bigvee Y \mid Y\in S\} = \bigvee\{ \bigwedge Z \mid Z\in S^\# \}\end{align}

The operator ( )# might be called the crosscut operator. This version of complete distributivity only implies the original notion when admitting the Axiom of Choice.


In addition, it is known that the following statements are equivalent for any complete lattice L:

  • L is completely distributive.
  • L can be embedded into a direct product of chains [0,1] by an order embedding that preserves arbitrary meets and joins.
  • Both L and its dual order Lop are continuous posets.

Direct products of [0,1], i.e. sets of all functions from some set X to [0,1] ordered pointwise, are also called cubes.

Free completely distributive lattices

Every poset C can be completed in a completely distributive lattice.

A completely distributive lattice L is called the free completely distributive lattice over a poset C if and only if there is an order embedding \phi:C\rightarrow L such that for every completely distributive lattice M and monotonic function f:C\rightarrow M, there is a unique complete homomorphism f^*_\phi:L\rightarrow M satisfying f=f^*_\phi\circ\phi. For every poset C, the free completely distributive lattice over a poset C exists and is unique up to isomorphism.[2]

This is an instance of the concept of free object. Since a set X can be considered as a poset with the discrete order, the above result guarantees the existence of the free completely distributive lattice over the set X.


  • The unit interval [0,1], ordered in the natural way, is a completely distributive lattice.[3]
    • More generally, any complete chain is a completely distributive lattice.[4]
  • The power set lattice (\mathcal{P}(X),\subseteq) for any set X is a completely distributive lattice.[1]
  • For every poset C, there is a free completely distributive lattice over C.[2] See the section on Free completely distributive lattices above.

See also


  1. ^ a b c B. A. Davey and H. A. Priestey, Introduction to Lattices and Order 2nd Edition, Cambridge University Press, 2002, ISBN 0-521-78451-4
  2. ^ a b Joseph M. Morris, Augmenting Types with Unbounded Demonic and Angelic Nondeterminacy, Mathematics of Program Construction, LNCS 3125, 274-288, 2004
  3. ^ G. N. Raney, Completely distributive complete lattices, Proceedings of the American Mathematical Society, 3: 677 - 680, 1952.
  4. ^ Alan Hopenwasser, Complete Distributivity, Proceedings of Symposia in Pure Mathematics, 51(1), 285 - 305, 1990.
This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.

Copyright © World Library Foundation. All rights reserved. eBooks from Project Gutenberg are sponsored by the World Library Foundation,
a 501c(4) Member's Support Non-Profit Organization, and is NOT affiliated with any governmental agency or department.